Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

July 9, 2021Fannin County, Gilmer County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 9, 2021, 12:29 PM EDT for Fannin County, Gilmer County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 12:29 PM EDT (16:29 UTC)
Expired
Jul 9, 2021, 1:00 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Fannin County, GA, Gilmer County, GA

The radar

The Northeast Alabama radar (KHTX), 146 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

198 
WWUS82 KFFC 091629
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1229 PM EDT Fri Jul 9 2021
 
GAZ006-007-091700-
Gilmer GA-Fannin GA-
1229 PM EDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILMER AND FANNIN COUNTIES UNTIL
100 PM EDT...

At 1228 PM EDT...a strong thunderstorm was near Mountaintown, or 8
miles north of Ellijay...moving east at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Ellijay, Blue Ridge, East Ellijay, Morganton, Jones Mill, Higdon,
Loving, Cohutta Wilderness, Epworth, Pisgah, Mineral Bluff, Cherry
Log, Mountaintown, Colwell and Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8417 3458 8426 3473 8463 3479 8462
      3479 8461 3482 8458 3483 8459 3485 8462
      3499 8460
TIME...MOT...LOC 1628Z 290DEG 25KT 3481 8452 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 9, 11:19 AM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 9, 11:19 AM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1119 AM EDT Fri Jul 9 2021

.UPDATE...

A cluster of showers and thunderstorms has entered far north
Georgia ahead of a disturbance traversing the upper level
northwesterly flow, and will continue to descend southward into
the forecast area over the next several hours. The 12Z morning
sounding indicates some modest cooling at the mid levels. This,
combined with dewpoints in the upper 60s to low 70s and
temperatures reaching into the 80s, will serve to destabilize the
airmass through the rest of this morning and afternoon. SBCAPE
values have already increased to near 2000 J/kg and will increase
further to 3000-3500 J/kg by mid-afternoon. As a result, isolated
storms within this cluster could become strong to severe, and
capable of producing damaging wind gusts, along with frequent
lightning and heavy rain.

King

&&

.PREV DISCUSSION... /Issued 715 AM EDT Fri Jul 9 2021/

PREV DISCUSSION... /Issued 340 AM EDT Fri Jul 9 2021/

.Morning Area Forecast Discussion...

SHORT TERM /Today through Saturday/...
500mb analysis shows a trough along the southeastern seaboard with
NW flow aloft across the CWA. The NW flow aloft will remain in place
through Saturday. The models are progging several upper disturbances
to drop SE in the flow, each potentially enhancing convective
development, especially along a weak surface front/trough dropping
south across northern portions of the state.

The weak surface boundary currently stretches from the southern Ohio
Valley back through the Lower Mississippi River Valley. The boundary
should slowly slip south through today and begin approaching
northern GA late this afternoon. Do think some of the models are a
little too fast with the southward progression. The front/trough
should remain across northern GA through Saturday.

PWATs remain pretty high and are averaging 2"+ through the period.
There will be abundant moisture/heating for afternoon/evening
convection. Each little disturbance aloft in the mid level flow will
help steepen lapse rates a bit, with some marginal values later this
afternoon. A little better lapse rates are progged on Saturday,
especially north of I-20. Boundary layer winds remain light, so any
storms that develop will be capable of producing locally heavy
rainfall. A few strong thunderstorms are possible and an isolated
severe thunderstorm isn't out of the question, but organized severe
weather is not anticipated through Saturday.

NListemaa

LONG TERM /Saturday Night through Thursday/...
No major forecast concerns expected through the long term period
with daytime temps slightly below normal and rain chances slightly
above normal.

Bermuda high firmly set up to the east with a cutoff upper low
developing and remaining stationary over the Midwest Sunday,
opening up and lifting NE possibly on Monday. A couple weak
tropical waves possibly pushing in from the ESE along the
southwestern periphery of the Atlantic upper ridge into the
southeast. No current model or NHC guidance suggest any
development of these waves or others in the Atlantic basin. While
there likely wont be any developed tropical systems, the moisture
content will remain above average with PW values around or even a
bit above 2.0 in, as noted in prev discussions. Any daytime
convection that develops will have very heavy rain with intense
rainfall rates of 2 in/hr and isolated total amounts 3 in.

Previous long term discussion from yesterday follows...

SNELSON

PREV DISCUSSION... /Issued 335 AM EDT Thu Jul 8 2021/

LONG TERM /Saturday through Thursday/...

The story through the long term period will be scattered to numerous
showers and storms each afternoon and evening as the forecast area
remains entrenched in a warm, tropical air mass. PWATs through the
period are progged to range from 1.5" to just over 2.0", which is
approaching the daily maximum value per sounding climo.

The upper-level pattern will transition from weak flow on Saturday
to meridional flow on Sunday as an upper low/trough digs across the
central U.S. while the Bermuda High edges over the Eastern Seaboard.
This will be the setup through Monday, with these two features
promoting broad ascent and continued moisture advection across the
CWA. As a result, will maintain chance to likely PoPs through the
weekend.

The upper trough will lift to the northeast over the course of
Monday through Wednesday as the western extent of the Bermuda High
spreads further across the Eastern Seaboard. Moisture advection
around the western periphery of the high will keep the CWA in a
soupy air mass. Daytime heating will generate scattered to numerous
showers and storms each day through the remainder of the period. A
few storms each day could be strong with the primary threats being
locally heavy rainfall, frequent lightning, and gusty winds.
Widespread severe weather is not anticipated at this time, as upper-
level support/dynamics will be lacking.

Martin

AVIATION...
12Z Update...
IFR/LIFR developed overnight south of the terminal sites early
this morning. The low clouds should burn off by mid/late morning.
BKN/OVC VFR cigs expected for the remainder of the day. Kept the
timing of the thunder in a TEMPO group for the late afternoon.
Winds will remain on the west side.

//ATL Confidence...12Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          90  70  90  71 /  40  30  40  10
Atlanta         88  71  88  71 /  60  30  40  10
Blairsville     80  65  83  65 /  60  20  50  20
Cartersville    87  69  89  70 /  60  40  30  20
Columbus        91  71  91  71 /  40  30  30  10
Gainesville     87  70  88  70 /  60  30  40  10
Macon           92  71  90  71 /  40  30  30  10
Rome            87  70  89  71 /  60  30  40  20
Peachtree City  88  70  88  70 /  50  30  30  10
Vidalia         91  73  89  72 /  40  30  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa/King
LONG TERM....SNELSON
AVIATION...NListemaa
Hazardous weather outlook, Jul 9, 11:32 AM EDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1132 AM EDT Fri Jul 9 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101545-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1132 AM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across north and central
Georgia this afternoon and evening. In addition, a few strong to
severe thunderstorms will be possible, capable of producing
damaging wind gusts, as well as frequent lightning and small hail.
Very heavy rainfall could also occur with stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms with very heavy rainfall are
expected across north and central Georgia Friday through Thursday,
mainly in the afternoon and evening. A few storms may become
strong with gusty winds and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Jul 9, 11:23 AM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1123 AM EDT Fri Jul 9 2021

GAZ003>005-091545-
Whitfield GA-Catoosa GA-Murray GA-
1123 AM EDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITFIELD...
NORTHEASTERN CATOOSA AND NORTHEASTERN MURRAY COUNTIES UNTIL 1145 AM
EDT...

At 1122 AM EDT...a strong thunderstorm was over Apison, or 8 miles
northeast of Ringgold...moving east at 35 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Ringgold, Varnell, Eton, Tunnel Hill, Cohutta, Crandall, Sumac,
Graysville, Gregory, Conasauga Lake, Tennga, Beaverdale, Cisco and
Indian Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8462 3490 8462 3481 8465 3483 8499
      3498 8519 3499 8518
TIME...MOT...LOC 1522Z 286DEG 30KT 3501 8501

WIND...40MPH
Special weather statement, Jul 9, 11:47 AM EDT, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1147 AM EDT Fri Jul 9 2021

GAZ004>007-091630-
Gilmer GA-Whitfield GA-Murray GA-Fannin GA-
1147 AM EDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER...
NORTHEASTERN WHITFIELD...NORTHEASTERN MURRAY AND NORTHWESTERN FANNIN
COUNTIES UNTIL 1230 PM EDT...

At 1146 AM EDT...a strong thunderstorm was over Beaverdale, or 11
miles northwest of Chatsworth...moving east at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Chatsworth, Varnell, Eton, Cohutta, Crandall, Sumac, Gregory, Cohutta
Wilderness, Conasauga Lake, Tennga, Beaverdale, Dawnville and Cisco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8453 3478 8454 3479 8490 3495 8500
      3497 8500 3497 8498 3499 8498
TIME...MOT...LOC 1546Z 292DEG 20KT 3492 8486

WIND...40MPH
Special weather statement, Jul 9, 12:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1229 PM EDT Fri Jul 9 2021

GAZ006-007-091700-
Gilmer GA-Fannin GA-
1229 PM EDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILMER AND FANNIN COUNTIES UNTIL
100 PM EDT...

At 1228 PM EDT...a strong thunderstorm was near Mountaintown, or 8
miles north of Ellijay...moving east at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Ellijay, Blue Ridge, East Ellijay, Morganton, Jones Mill, Higdon,
Loving, Cohutta Wilderness, Epworth, Pisgah, Mineral Bluff, Cherry
Log, Mountaintown, Colwell and Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8417 3458 8426 3473 8463 3479 8462
      3479 8461 3482 8458 3483 8459 3485 8462
      3499 8460
TIME...MOT...LOC 1628Z 290DEG 25KT 3481 8452

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:12 PM EDTSpecial Weather StatementFFCMorgan, Newton, Rockdale, Walton48 min
Jul 8, 9:56 PM EDTSpecial Weather StatementFFCMorgan, Newton, Oconee, Rockdale49 min
Jul 9, 11:23 AM EDTSpecial Weather StatementFFCWhitfield22 min
Jul 9, 11:47 AM EDTSpecial Weather StatementFFCMurray43 min
Jul 9, 12:39 PM EDTSpecial Weather StatementFFCChattooga36 min
Jul 9, 1:01 PM EDTSpecial Weather StatementFFCGordon29 min
Jul 9, 1:09 PM EDTSpecial Weather StatementFFCDodge36 min
Jul 9, 1:24 PM EDTSpecial Weather StatementFFCHall36 min
Jul 9, 1:27 PM EDTSpecial Weather StatementFFCChattooga33 min
Jul 9, 1:37 PM EDTSpecial Weather StatementFFCGordon38 min
Jul 9, 1:59 PM EDTSpecial Weather StatementFFCCatoosa, Chattooga, Floyd, Walker, Whitfield31 min
Jul 9, 2:11 PM EDTSpecial Weather StatementFFCBartow, Cherokee, Gordon34 min
Jul 9, 2:18 PM EDTSpecial Weather StatementFFCCobb, DeKalb, Fulton27 min
Jul 9, 2:22 PM EDTSpecial Weather StatementFFCPolk8 min
Jul 9, 2:28 PM EDTSpecial Weather StatementFFCMorgan, Oconee47 min
Jul 9, 2:33 PM EDTSpecial Weather StatementFFCBartow, Cherokee, Cobb, Forsyth, Paulding, Pickens and 1 more27 min
Jul 9, 2:36 PM EDTSpecial Weather StatementFFCClarke, Oglethorpe, Wilkes24 min
Jul 9, 2:40 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Fulton, Gwinnett, Henry, Newton and 2 more35 min
Jul 9, 2:47 PM EDTSpecial Weather StatementFFCBarrow, Gwinnett, Walton28 min
Jul 9, 3:03 PM EDTSpecial Weather StatementFFCCobb, Forsyth, Fulton, Gwinnett27 min
Jul 9, 3:06 PM EDTSpecial Weather StatementFFCGreene, Hancock, Jasper, Putnam, Taliaferro, Warren and 1 more24 min
Jul 9, 3:11 PM EDTSpecial Weather StatementFFCHenry, Newton, Rockdale19 min
Jul 9, 3:24 PM EDTSpecial Weather StatementFFCBarrow, Henry, Morgan, Newton, Oconee, Rockdale and 1 more36 min
Jul 9, 3:32 PM EDTSpecial Weather StatementFFCClayton, DeKalb, Douglas, Fulton28 min
Jul 9, 3:43 PM EDTSpecial Weather StatementFFCHancock, Putnam, Warren32 min
Jul 9, 4:04 PM EDTSpecial Weather StatementFFCButts, Clayton, Fayette, Henry, Jasper, Spalding41 min
Jul 9, 4:15 PM EDTSpecial Weather StatementFFCBaldwin, Glascock, Hancock, Jefferson, Putnam45 min
Jul 9, 4:40 PM EDTSpecial Weather StatementFFCBaldwin, Bibb, Butts, Emanuel, Glascock, Hancock and 12 more50 min
Jul 9, 5:05 PM EDTSevere Thunderstorm WarningFFCBleckley, Laurens, Twiggs, Wilkinson40 min
Jul 9, 5:20 PM EDTSpecial Weather StatementFFCEmanuel, Johnson, Treutlen40 min
Jul 9, 5:34 PM EDTSpecial Weather StatementFFCBibb, Crawford11 min
Jul 9, 5:44 PM EDTSpecial Weather StatementFFCBibb, Bleckley, Crawford, Laurens, Peach, Twiggs and 1 more46 min
Jul 9, 5:56 PM EDTSpecial Weather StatementFFCEmanuel, Toombs, Treutlen34 min
Jul 9, 6:28 PM EDTSpecial Weather StatementFFCBleckley, Crawford, Dodge, Houston, Laurens, Montgomery and 6 more62 min
Jul 9, 7:10 PM EDTSpecial Weather StatementFFCTelfair, Wilcox65 min
Jul 9, 7:14 PM EDTSpecial Weather StatementFFCMuscogee46 min
Jul 9, 7:26 PM EDTSpecial Weather StatementFFCDodge, Pulaski, Wheeler34 min
Jul 9, 7:34 PM EDTSpecial Weather StatementFFCChattahoochee26 min
Jul 9, 7:59 PM EDTSpecial Weather StatementFFCChattahoochee, Macon, Marion, Schley46 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.